Thunderstorm Wind, Lenawee
- When
- June 25, 4:14 PM EST
- Where
- Lenawee County, 0.69 mi N of Hudson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.860, -84.350
Numerous large tree limbs reported down.
A line of severe thunderstorms tracked across Lower Michigan during the afternoon and evening of June 25, 2023, producing areas of wind damage. The greatest cluster of wind damage occurred across the Detroit Metro area and into St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A line of severe thunderstorms tracked across Lower Michigan during the afternoon and evening of June 25, 2023, producing areas of wind damage. The greatest cluster of wind damage occurred across the Detroit Metro area and into St. Clair county. Storm damage was consistent with 50 to 65 mph straight-line wind gusts for most areas. Parts of Romulus, Dearborn, and Hazel Park were reported to have localized stronger downburst wind gusts. Close to 80,000 customers lost power across the state as a result of the damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 25, 2:07 PM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 307 PM EDT Sun Jun 25 2023 .DISCUSSION... Scattered convection has developed to our west this afternoon ahead of a strong mid-level shortwave dropping in from the Midwest. These storms have been able to take advantage of moderate mid-level lapse rates and high near-surface dew points producing a corridor of high MLCAPE to our west. Instability over the local area is ramping up as higher moisture advects in from the south and some cloud clearing aids in diabatic heating. This should be sufficient to sustain a severe threat through the evening hours as the storms continue to congeal into more of a linear mode. No significant changes to forecast rationale from this morning's update. Severe wind gusts to 60-70 mph will be the primary threat with large hail to golf ball size and a few weak tornadoes also possible. Heavy rainfall and frequent lightning will accompany the storms as well. The main threat window will be from 5pm to 10pm before storms move off to the east. The core of the 500mb low tracks directly over the region on Monday, stalling out as the synoptic pattern over the CONUS begins to slowly amplify. This will keep abundant cloud cover over the region and hold high temps in the lower to mid 70s. The slow approach of the vort max and deep cyclonic flow will maintain lift through the day, producing a flare-up of numerous showers as daytime heating provides a boost. Model soundings advertise a deep moist profile across the region and PWATs hovering in the 1.25 to 1.50 range, which along with relatively slow storm motion of around 25 mph may bring some localized heavier rainfall totals. There will be a chance for thunderstorms, but nearly moist adiabatic lapse rates will be a limiting factor for updraft intensity and severe weather is not likely tomorrow. Tuesday will be another showery, relatively cool day as the upper low continues to slowly pivot across the region. Similar moisture profiles and lapse rates will exist, so expect another day with scattered to numerous showers, a few thunderstorms, and potential for a heavy downpour at times. By the evening the 500mb closed low will open up to the broader scale troughing and begin to depart to the east with rain chances diminishing Tuesday night as upper geopotential heights begin to rebound. Surface high pressure builds into the area on Wednesday, promoting dry conditions and gradual clearing of any lingering cloud cover. A thermal trough may still be holding in the vicinity with 850mb temps around 10C to start the day, but highs should be able to reach the mid to upper 70s for most areas after a cooler start in the 50s. Higher forecast uncertainty arrives by Thursday into the late week as a strong ridge develops over the southern Mississippi Valley and directs a series of convectively enhanced shortwaves across the Midwest. With shortwave ridging residing somewhere near the Great Lakes, it's hard to say how far east these systems will progress before falling apart. Best chances for additional showers/storms in the extended forecast look to occur Saturday into Sunday as a more substantial upper trough swings across the region. && .MARINE... A strong low pressure system and attendant cold front and occluded fronts will approach the local waters from the upper Midwest into this evening. This system will bring widespread showers and a line of strong to severe thunderstorms to the local waters this afternoon and into early tonight. The main severe weather hazards will be wind gusts to or in excess of 50 knots, large hail in excess of 1 inch, and possibly a spin up waterspout. The best potential for severe thunderstorms will exist across the southern Lake Huron basin, including Saginaw Bay, as well as Lake St. Clair, and western Lake Erie. Outside of erratic winds and waves associated with thunderstorms, low waves will prevail into early next week. Moderate southeasterly winds will prevail through tonight with gusts generally under 20 knots. Unsettled weather will then prevail through early next week as the low pressure system slowly meanders across the region with winds gradually backing more northerly with time. && .HYDROLOGY... Numerous to widespread showers and thunderstorms will track eastward across the state late this afternoon and evening. The main line of storms will move out by around 10pm, but additional scattered showers are likely to continue overnight. High environmental moisture content will enable thunderstorms to produce heavy rainfall rates, though storm motion of 35 to 45 mph should prevent prolonged heavy rain at a given location. Storm total rainfall amounts through tonight are forecast to range from 0.75 to 1.25 inches with localized totals in excess of 1.50 inches possible. The potential for widespread flooding is limited by the rapid motion of the storms combined with the recent dry pattern over the area during the past couple months. However minor urban flooding and flooding of smaller streams will be possible. The low pressure system stalls over the central Great Lakes Monday and Tuesday leading to additional widespread showers with a chance for non-severe thunderstorms each day. Additional rainfall amounts of 0.25 to 0.75 inches are possible during this phase of the event. Dry weather returns by Wednesday and holds through Thursday. && .PREV DISCUSSION... Issued at 234 PM EDT Sun Jun 25 2023 AVIATION... A large upper level low pressure system and associated absolute vorticity maximum will push into Southeast Michigan late today and Monday. Instability will develop this afternoon in advance of the low leading to a period of numerous to widespread thunderstorms across Southeast Michigan. Storms are expected to organize into a bow echo and track across the forecast area primarily between 22- 01Z. Did include a tempo group for +TSRA in IFR visibility restrictions. Will reexamine prevailing cig heights overnight, but a period of MVFR with potential IFR low ceilings may be possible. Cold midlevel air within large upper level low and daytime heating will allow instability to build on Monday. Scattered showers and isolated thunderstorms will be possible after 11Z Monday. For DTW...A line of thunderstorms is expected to track through Southeast Michigan this evening between 22-00Z. Strong wind gusts exceeding 40 knots will be possible with the storms. DTW THRESHOLD PROBABILITIES... * Medium to high for ceilings aob 5kft roughly 22z-01z Sunday. High by Monday morning. * Medium to high for thunderstorms impacting terminal roughly 22z- 01z today. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && DISCUSSION...TF MARINE.......IRL HYDROLOGY....TF AVIATION.....CB You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1028 AM EDT Sun Jun 25 2023 MIZ047-053-060>063-068>070-075-076-082-083-261430- Midland-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-Livingston- Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 1028 AM EDT Sun Jun 25 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a Slight Risk of severe thunderstorms late this afternoon and this evening, mainly from 4 PM to 10 PM. Storms developing in the Midwest and western Great Lakes are expected to grow into a line with north to south orientation before entering SE Michigan. This makes damaging wind gusts of 60 mph or greater the primary hazard as storms move west to east at 45 mph. Large hail up to golf ball size will be possible, and there is also a low risk for a weak tornado in this type of thunderstorm complex. Storms are expected to exit SE Michigan after 10 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday An isolated thunderstorm is possible Monday and Tuesday afternoon as the parent low pressure system stalls over the region, however this activity will not reach severe intensity. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be needed late this afternoon and this evening. MIZ048-049-054-055-261430- Bay-Huron-Tuscola-Sanilac- 1028 AM EDT Sun Jun 25 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a Marginal Risk of severe thunderstorms late this afternoon and this evening, mainly from 5 PM to 10 PM. Storms developing in the Midwest and western Great Lakes are expected to grow into a line with north to south orientation before entering SE Michigan. This makes damaging wind gusts of 60 mph or greater the primary hazard as storms move west to east at 45 mph. Large hail up to golf ball size will be possible, and there is also a low risk for a weak tornado in this type of thunderstorm complex. Storms are expected to exit SE Michigan after 10 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday An isolated thunderstorm is possible Monday and Tuesday afternoon as the parent low pressure system stalls over the region, however this activity will not reach severe intensity. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be needed late this afternoon and this evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-261430- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1028 AM EDT Sun Jun 25 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a Marginal to Slight Risk of severe thunderstorms late this afternoon and this evening, mainly from 6 PM to 10 PM, with the highest threat over Lake St. Clair and western Lake Erie. Storms developing in the Midwest and western Great Lakes are expected to grow into a line with north to south orientation before entering SE Michigan. This makes damaging wind gusts of 50 knots or greater the primary hazard as storms move west to east at 35 knots. There is also a low risk for a weak waterspout in this type of thunderstorm complex. Small hail and heavy rainfall are secondary hazards. Storms are expected to become less organized while entering Lake Huron before exiting after 10 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday The low pressure system responsible for todays storms will stall over the central Great Lakes Monday and Tuesday. Small Craft Advisories may be needed Tuesday night and Wednesday as the system exits and north wind develops over Lake Huron. .SPOTTER INFORMATION STATEMENT... Dispatchers please notify your emergency managers immediately. Spotter activation may be needed late this afternoon and this evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
300 PM EDT Sun Jun 25 2023
MIZ047-048-053-252000-
Bay MI-Saginaw MI-Midland MI-
300 PM EDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of Bay, northwestern
Saginaw and Midland Counties through 400 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Midland around 305 PM EDT.
Pinconning and Bentley around 345 PM EDT.
Other locations impacted by this storm include Mount Forest, Laporte,
Averill, Gordonville, Bombay, Hemlock, Crump, Poseyville, Willard and
Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4381 8444 4381 8437 4383 8436 4383 8417
4400 8417 4400 8405 4391 8404 4391 8391
4392 8390 4392 8387 4374 8391 4372 8390
4339 8423 4364 8461 4366 8461
TIME...MOT...LOC 1859Z 211DEG 29KT 4361 8432
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
402 PM EDT Sun Jun 25 2023
MIZ048-252030-
Bay MI-
402 PM EDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of northwestern Bay
County through 430 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pinconning, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Bay
County, including the following locations... Pinconning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4396 8404 4391 8404 4391 8391 4392 8390
4391 8387 4374 8391 4373 8390 4364 8398
4383 8417 4386 8417 4398 8410
TIME...MOT...LOC 2001Z 219DEG 21KT 4383 8394
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SFThe Detroit radar (KDTX), 118 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
26 thunderstorm wind. Local standard time, as filed.
Numerous large tree limbs reported down.
An eight inch large tree reported down on the road.
Trees and wires reported down.
Trees reported down.
Trees reported down.
Large tree blown down on the road.
Measured gust at Willow Run Airport.
Measured gust at Detroit Metropolitan Airport.
Several small tree limbs down.
Trees reported down.
Large tree blown on house.
Trees reported down.
Trees reported down.
Multiple trees downed, uprooted, and snapped. Several large tree limbs downed as well with some falling onto a home.
Numerous trees reported down.
Trees reported blown down.
Large tree was blown down onto a car at Detroit Golf Club.
Large tree down on road, along with many tree limbs.
Trees reported blown down.
A 14 inch diameter tree was reported down.
Tree down on the road.
Numerous wires down.
Numerous trees and wires reported down through the county.
Numerous wires down on roads.
Tree reported down on the road.
Trees and wires reported down across St. Clair County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101679, 1101680, 1101681, 1101682, 1101683, 1101684, 1101690, 1101691, 1101685, 1101686, 1101687, 1101688, 1101689, 1103032, 1102903, 1102900, 1102902, 1101696, 1102897, 1101692, 1101695, 1101693, 1102901, 1101694, 1101697, 1102898.